Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 7:04 PM CDT for Murray County, Rock County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 12, 2001, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Murray County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 122353 SVRFSD MNC101-117-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 654 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MURRAY COUNTY IN SOUTHWEST MINNESOTA PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 730 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WOODSTOCK...OR ABOUT 6 MILES EAST OF PIPESTONE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURRENT LAKE AROUND 705 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4405 9633 4393 9615 4417 9577 4419 9605
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 12, 3:55 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT TUE JUN 12 2001 FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS 700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST. THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY. CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND THRU THE NIGHT IN THE EAST. THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY... BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 12, 3:31 PM CDT, 3 hours 33 minutes before
IAZ032-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 331 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST IOWA... THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM OCHEYEDAN IA .75 INCH HAIL
06/12/01 OSCEOLA REPORTED BY PUBLIC.
0433 PM RUSHMORE MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 1 N LUVERNE MN 1 INCH HAIL
06/12/01 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:39 PM CDT | Tornado Warning | FSD | Rock | 36 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | FSD | Rock | 46 min |
| Jun 12, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 41 min |
| Jun 12, 8:50 PM CDT | Tornado Warning | FSD | Nobles | 40 min |
| Jun 12, 8:59 PM CDT | Tornado Warning | FSD | Rock | 16 min |
| Jun 12, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 24 min |
| Jun 12, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 31 min |
| Jun 12, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 47 min |
| Jun 12, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 31 min |
| Jun 12, 9:55 PM CDT | Flash Flood Warning | FSD | Jackson, Nobles, Rock | 3 hr |
| Jun 12, 10:17 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 43 min |
| Jun 12, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 29 min |
| Jun 12, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 32 min |
| Jun 12, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 31 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 35 min |
| Jun 13, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 31 min |
| Jun 13, 12:59 AM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 2 hr |
| Jun 13, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Murray | 37 min |
| Jun 13, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| Jun 13, 8:16 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 14 min |
| Jun 13, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.